Alert archive / Michigan / Gale Warnings in 2024
Gale Warning 8, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Apr 11, 2024, 3:00 PM EDT. It took effect at Apr 12, 2024, 8:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2024, 3:00 PM EDT (19:00 UTC)
- In effect from
- Apr 12, 2024, 8:00 AM EDT
- Expired
- Apr 12, 2024, 5:38 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Apr 11, 1:43 PM EDT, 1 hour 17 minutes earlier. Its key messages:
- Strong System With Heavy Rain Today and Strong Winds Friday
- Chance for Showers and Storms Saturday Night/Sunday AM
- Warm with Occasional Storminess Next Week
Area forecast discussion, Apr 11, 1:43 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
143 PM EDT Thu Apr 11 2024
.KEY MESSAGES...
- Strong System With Heavy Rain Today and Strong Winds Friday
- Chance for Showers and Storms Saturday Night/Sunday AM
- Warm with Occasional Storminess Next Week
&&
.UPDATE...
Issued at 1026 AM EDT Thu Apr 11 2024
With how the morning has evolved and the slower onset of
precipitation, we're now expecting lower rainfall amounts. The
overall track of the low is trending eastward and will also
impact how strong winds will be overnight into tomorrow. Will take
a closer look as the newer data comes in to access the wind
forecast and if any headlines will be needed.
&&
.DISCUSSION...
Issued at 351 AM EDT Thu Apr 11 2024
- Strong System With Heavy Rain Today and Strong Winds Friday
Rain continues to steadily spread northwards into southern Michigan
this morning as a surface low currently moving through the Lower
Mississippi moves northwards. This low pressure system will cause a
mess of weather hazards today and Friday, including widespread heavy
rain and strong winds.
Rainfall will increase in coverage and intensity this morning as the
center of the low travels into Central Indiana and a mature
deformation band sets up over lower Michigan. Moisture quickly
funnels into southern Michigan this morning with precipitable water
values jumping to 1 inch or more by daybreak. There is still a
little variation in the track of the low with most models indicating
a track just east of southeast Michigan. As this system enters the
envelop of short term mesoscale models, further discrepancy on
the placement of the heaviest rainfall amounts has become apparent
with the main area of uncertainty west of US-131. A westward shift
of the low will put the lakeshore area at risk for over 1 inch of
rainfall, while an eastward shift keeps rainfall amounts for the
lakeshore down to 0.5 to 1 inch by the end of tonight. Elsewhere,
rainfall amounts to 1 to 1.5 inch look likely through tonight.
With additional rain expected Friday, total rainfall amounts for
today and Friday may near 2 inches for some areas, especially east
of US-131. This widespread heavy rain will impact rivers, creeks,
and streams though the risk of flooding still remains low. Rain
will decrease in intensity this evening into Friday, though some
light rain may continue until Friday afternoon.
The system deepens into a compact low as it travels into the
vicinity of Lake Huron Friday morning placing a tight pressure
gradient over Michigan. Northeasterly winds will shift northwesterly
overnight tonight and will begin to build after midnight Friday.
Significant 850mb winds of up to 50 to 55 knots set up over the area
after 8am Friday. Per Bufkit overviews, mixing depths will tap
into 40 knot winds Friday morning and afternoon, translating to
surface wind gusts up to 40 to 50 mph. Given the closer proximity
to the surface low, areas east of US-131 will have the greater
potential to see those higher end wind gusts, especially in
Gratiot, Isabella, Clare, and Osceola Counties. Winds will begin
to subside Friday evening as the low travels further northeast.
Overall, expect a soaker today, and a windy and wet Friday.
- Chance for Showers and Storms Saturday Night/Sunday AM
A weak shortwave at 500 mb is shown to move into the Great Lakes
late Saturday into early Sunday. Strong warm air advection is
forecast to occur at 850 mb from 12z Saturday to 12z Sunday, with a
rise in temperatures from 0C to 12C. The GFS and ECMWF indicate a
weak area of low pressure should move from WI to central and
northern Lower MI during this time frame. GFS model soundings for
MOP indicate a substantial dry layer in the lowest 10k ft that needs
to be overcome for precipitation to reach the ground, but steady
moistening of the column may help this occur. Elevated instability
could reach 500-1000 J/kg, so a few thunderstorms may occur in this
warm advection regime. The most likely area to receive a few showers
and thunderstorms would be near and north of I-96 overnight Saturday
into Sunday morning, with most locations dry by Sunday afternoon as
the system moves east of the region.
- Warm with Occasional Storminess Next Week
Ensemble guidance is in excellent agreement with respect to rising
temperatures that will boost highs into above normal territory
beginning Sunday. Upper 60s to mid 70s look commonplace from Sunday
into midweek, warmest away from the cooler waters of Lake Michigan.
Rising upper heights initially dominate the Great Lakes region late
Sunday into Monday, but medium range guidance is indicating upper
troughing across the Southwestern U.S. will press east and form a
closed off upper low (potentially vertically stacked) in the
northern Plains and Upper Midwest by Tuesday. This feature will help
surge a warm front north into Michigan Monday night into Tuesday
with elevated instability possible, maybe even surface based
instability. Some showers and a few storms are possible as this
front moves through. Once it clears, stiff southerly winds are
possible on Tuesday as low level winds markedly increase. NBM
surface wind gusts are already showing 35-40 kts on Tuesday, this
far out. That is indicative of medium range model confidence, so we
will need to fine tune this as the system approaches.
Beyond this, details are unclear because much depends on how far
east this upper low may advance and how the upper level pattern
evolves. If the ridge does not totally break down, some additional
return flow could reinforce upstream thunderstorm activity that
could roll into our region mid week. GEFS and ECE ensemble
membership show widely varied rainfall amounts at this point so many
details need to be ironed out over time.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 143 PM EDT Thu Apr 11 2024
We are looking at a forecast period full of impacts for aviation
operations over the next 24 hours. These impacts will primarily be
associated with low clouds, with winds becoming more of a factor
overnight tonight into Friday.
Light rain has set up across the entire area, with lighter and
less widespread rain toward the NW including KMKG. This is due to
drier air holding on in the lower levels further away from the
incoming system. We do expect the IFR to move over KGRR, and maybe
not so much at KMKG. This does look to hold in once it arrives at
a particular location. There may be some slight improvement late
in the period, but it will likely wait until after this forecast
period.
The wind will become an increasing impact tonight, and especially
on Friday. Winds are relatively light as of issuance time from the
NE. Winds will become a little more from the NNW toward sunset
tonight and become a little gusty with gusts 20-25 knots. The
winds will really increase then later Friday morning and afternoon with
gusts approaching 40 knots.
&&
.MARINE...
Issued at 351 AM EDT Thu Apr 11 2024
Conditions will begin to deteriorate into Small Craft Advisory
criteria late this morning as a strong surface low approaches.
Northeasterly winds will gradually shift northwesterly this
afternoon and evening and will build further into gales early
Friday morning. A Gale Watch continues to be in effect for this
evening to Friday evening, and an upgrade to Warning will likely
be needed. Winds will begin to subside Friday afternoon, but
conditions will still be hazardous to Small Craft through Saturday
morning.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LMZ844>849.
Gale Watch from 11 PM EDT this evening through Friday evening
for LMZ844>849.
&&
UPDATE...RAH
DISCUSSION...Hoving/Thielke
AVIATION...NJJ
MARINE...ThielkeHazardous weather outlook, Apr 11, 4:11 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 411 AM EDT Thu Apr 11 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 411 AM EDT Thu Apr 11 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Widespread heavy rain this morning and afternoon may lead to localized flooding with ponding of water on roadways or low-lying areas and rises in rivers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Wind gusts to 40 to 50 mph Friday morning and early afternoon may lead to power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-120815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 411 AM EDT Thu Apr 11 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions will become hazardous to small craft this morning, then winds will build with Gale force winds possible late tonight into Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gale force winds are expected Friday morning and afternoon. Hazardous small craft conditons will last into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:59 PM EDT | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.